25 y/o Male unresponsive. Breathing. Law enforcement on scene.
25 y/o male found sitting in recliner unresponsive with decreased respirations about 10/min. LE was on scene to arrest the indiviual for previous crime (grand theft). The patient was as is when they arrived. Unknown when the last time he was seen in a normal state. The patient was cool, pale, and diophoretic with dried emesis on his chest and around his mouth. An empty prescription bottle of Tramadol was found in a nearby bedroom.
The patient failed to respond to verbal or painful stimuli. His initial blood pressure was 110/70 with a heart rate of 130. He was considered to be in compensatory shock. Opiate overdose was assumed due to his symptoms. No peripheral venous access was made after 2 failed attempts, and an external jugular vein was accessed. Narcan was chosen for administration to avoid having to intubate the patient (no back up medic on scene, hoping to just wake this dude up). Narcan was administered Slow IVP with a running line. The patient's respirations increased slightly and his O2 saturation improved (unsure of the actual percent). The patient began to display with abdominal contractions and the IVP was stopped. The patient presented with what appeared to be tremors, and was loaded up for transport. He did not regain consciousness, but frequently yawned in between "tremor episodes".
In the Ambulance: just me back there
Just as we left the residence the patient's oxygen saturation began to drop with little increase in respiratory effort. His respirations decreased to about 8/min. BVM was applied to control the rate and depth with possitive increase in oxygentation. At this moment the patient began to decompensate and displayed with severe hypotension. A Dopamine infusion was set up in between ventilations and started. The patient continued to present with "tremors" and yawning.
Arrival at the ED:
ER RN states "Is he seizing?"
ER Doc orders 10mg of Ativan
This call opened my eyes. I don't know it all! The whole time the patient was displaying with tonic/clonic activity that the genius in me said was tremors. I researched Tramadol, learning that it has opiate properties but is considered a non-opiod analgesic. If Narcan is administered to this patient, seizures are a common side-effect. I learned that you can yawn while having a status episode. If I would have utilized our RSI protocol, the seizures wouldn't have been a problem, the airway would have been controlled, and I would have had a much easier time. Not to mention the obvious possibility of aspiration. Keep this in mind the next time you are treating a tramadol(Ultram) OD, learn from my huge mistake. They initially got the kids pressure up, and he suffered no perminant brain damage.
My name is Adam Thompson and I am originally from Fort Lauderdale Florida. I went to fire school straight out of high school and only went to EMT and paramedic school because I had to. Getting a job on a fire dept. in Lauderdale is nearly impossible without your medic ticket. To my surprise I liked the medical aspect as I became an EMT. I even decided to pick the "tough" paramedic instructor at my college.